Alert archive / West Virginia / Flash Flood Warnings in 2009

Flash Flood Warning 16, NWS Charleston, WV

July 17, 2009Upshur County, Webster County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 17, 2009, 9:55 AM EDT for Upshur County, Webster County, West Virginia. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2009, 9:55 AM EDT (13:55 UTC)
Expired
Jul 17, 2009, 11:48 AM EDT
In force
113 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Upshur County, WV, Webster County, WV

The radar

The Charleston,WV radar (KRLX), 132 km from the middle of the area, began a volume at 13:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 1.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2009-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2009-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1592 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 171355
FFWRLX
WVC097-101-171700-
/O.NEW.KRLX.FF.W.0016.090717T1355Z-090717T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
955 AM EDT FRI JUL 17 2009

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN UPSHUR COUNTY IN WEST VIRGINIA...
  NORTH CENTRAL WEBSTER COUNTY IN WEST VIRGINIA...

* UNTIL 100 PM EDT

* AT 950 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CLEVELAND...KANAWHA HEAD...ALEXANDER...EDEN AND ALTON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3876 8014 3874 8018 3874 8024 3869 8029
      3865 8049 3874 8046 3873 8043 3874 8039
      3876 8041 3879 8040 3886 8011

$$

ROOT
2 follow-up statements
000 
WGUS71 KRLX 171454
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1054 AM EDT FRI JUL 17 2009

WVC097-101-171700-
/O.CON.KRLX.FF.W.0016.000000T0000Z-090717T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEBSTER WV-UPSHUR WV-
1054 AM EDT FRI JUL 17 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM EDT FOR
SOUTHERN UPSHUR AND NORTH CENTRAL WEBSTER COUNTIES...

AT 1046 AM EDT...THE DOPPLER RADAR INDICATED THAT THE HEAVIER RAIN 
HAS MOVED OUT OF THE WARNING AREA...WITH LIGHT RAIN CONTINUING.  
RAINFALL AMOUNTS OF 1.5 TO 2 INCHES FELL WITH THIS AREA OF 
THUNDERSTORMS. HOWEVER...THE WARNING WILL CONTINUE AS A SECOND BAND 
OF SHOWERS AND THUNDERSTORMS TO THE WEST OF THE REGION WILL MOVE 
THROUGH BETWEEN 11:30AM AND NOON.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KANAWHA
HEAD...ALEXANDER AND ALTON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

TURN AROUND DONT DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3876 8014 3874 8018 3874 8024 3869 8029
      3865 8049 3874 8046 3873 8043 3874 8039
      3876 8041 3879 8040 3886 8011

$$

15
000 
WGUS71 KRLX 171548
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1148 AM EDT FRI JUL 17 2009

WVC097-101-171559-
/O.CAN.KRLX.FF.W.0016.000000T0000Z-090717T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEBSTER WV-UPSHUR WV-
1148 AM EDT FRI JUL 17 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN UPSHUR AND
NORTH CENTRAL WEBSTER COUNTIES...

THE FLASH FLOOD WARNING HAS BEEN CANCELLED AS HEAVY RAIN IS NO LONGER
EXPECTED. HOWEVER...EXCESS RUNOFF MAY ALLOW STREAMS AND CREEKS TO
RISE A LITTLE BEFORE THEY START TO RECEDE.

TURN AROUND DONT DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.

LAT...LON 3876 8014 3874 8018 3874 8024 3869 8029
      3865 8049 3874 8046 3873 8043 3874 8039
      3876 8041 3879 8040 3886 8011

$$

15

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 6:40 AM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 17, 6:40 AM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
640 AM EDT FRI JUL 17 2009

.SYNOPSIS...
A LOW PRESSURE SYSTEM MOVES OVER THE GREAT LAKES REGION TODAY...
WITH A COLD FRONT CROSSING THE REGION LATE.  AN UPPER LEVEL TROUGH
WILL BE OVER THE AREA THIS WEEKEND THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
NOT MUCH OF A THETA E FEED THIS MORNING BUT...NONETHELESS...SCT
SHRA FORMED OVERNIGHT AND CONTINUE EARLY THIS MORNING ON ACCOUNT OF
SHORT WAVE TROUGH WITH BROAD FORCING ACROSS MUCH OF THE OHIO VALLEY
INCLUDING SOME WEAK ISENTROPIC LIFT BUT MAINLY UPPER LEVEL DIV AND
DIFFERENTIAL CVA.  NO REASON TO DISCOUNT SHRA FOR THE BALANCE OF THE
MORNING AS COVERAGE ONLY INCREASES UPSTREAM AS ONE GETS CLOSER TO
THE TROUGH AXIS.

MOST COVERAGE WILL BE THIS MORNING AS MOISTURE DECREASES MARKEDLY
ESPECIALLY ALOFT THIS AFTERNOON AS FLOW BECOMES MORE WESTERLY.
THIS...HOWEVER WILL MAINTAIN IF NOT INCREASE INSTABILITY SO
THUNDERSTORMS REMAIN A POSSIBILITY INTO THIS AFTERNOON.  BELIEVE
NATURE OF THERMODYNAMICS AND FLOW IS SUCH TO PRECLUDE MORE THAN
ISOLATED SEVERE AND SPC KEEPS MOST OF THE AREA OUT OF THE NEW SLIGHT
RISK AREA.  STORMS SHOULD ALSO MOVE QUICKLY ENOUGH TO PRECLUDE OTHER
THAN USUAL NUISANCE WATER PROBLEMS BUT GUSTY WINDS ARE CERTAINLY IN
THE CARDS OUT OF ANY THUNDERSTORM TODAY.

THE WEATHER SETTLES DOWN FROM W TO E IN THE WAKE OF THE PASSING COLD
FRONT...WITH LOW CLOUDS FORMING IN THE MOUNTAINS.

MORE OR LESS A BAROTROPIC TEMPERATURE FORECAST FOR TODAY CLOSER TO
THE MAV...UP A BIT FROM EARLIER.  ALSO RAISED DEW POINTS ESPECIALLY
THIS MORNING PER CURRENT TRENDS.  APPRECIABLY COOLER AND DRIER AIR
MOVING IN FROM THE W OVERNIGHT WARRANTED LOWERING TEMPERATURES AND
DEW POINTS.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
MUCH COOLER AND DRIER AIR WILL WORK ITS WAY INTO THE FORECAST AREA
ON SATURDAY AS THE UPPER LEVEL TROUGH DEEPENS OVER THE REGION. WITH
THE UPPER LEVEL TROUGH AND ASSOCIATED COOL AIR ALOFT OVER THE
REGION...HAVE CONTINUED TO MAINTAIN A SLIGHT CHANCE FOR SHOWERS
DURING THE AFTERNOON/EARLY EVENING HOURS OF SATURDAY. HOWEVER...DEEP
MOISTURE WILL BE LACKING ACROSS THE REGION. MODELS INDICATE
RELATIVELY DRY AIR ABOVE 700MB AND PW VALUES SATURDAY AND SUNDAY
RANGING BETWEEN 0.7 TO 0.8 INCHES. BECAUSE OF THIS HAVE DECIDED TO
DECREASE POPS ACROSS MUCH OF THE REGION FROM THE PREVIOUS
FORECAST...AND HAVE ALSO REMOVED THUNDER FROM THE FORECAST FOR
SATURDAY. ANY PRECIPITATION THAT DOES FALL WILL BE VERY LIGHT.
MODELS INDICATING DRIER AIR OVER THE REGION FOR SUNDAY...AND HAVE
THEREFORE DECIDED TO REMOVE POPS FROM THE FORECAST FOR SUNDAY.

TEMPERATURES OVER THE WEEKEND WILL REMAIN BELOW NORMAL UNDER THE
INFLUENCE OF THE DEEP UPPER LEVEL TROUGH. MODELS INDICATING 850MB
TEMPERATURES ONLY BETWEEN 8-10C ON SATURDAY...RESULTING IN HIGH
TEMPERATURES IN THE LOWER 70S FOR MOST OF THE REGION. ON
SUNDAY...HIGH PRESSURE AT THE SURFACE WILL SHIFT
EASTWARD...RESULTING IN SLIGHTLY WARMER TEMPERATURES.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
SURFACE HIGH PRESSURE IS EXPECTED TO BE IN CONTROL OF THE WEATHER
THROUGH MOST OF THE PERIOD. A COLD FRONT WILL APPROACH THE REGION
ON THURSDAY.

GFS/ECMWF QUITE SIMILAR EARLY IN THE PERIOD WITH UPPER LEVEL TROF
EXPECTED TO BE NEARBY MONDAY INTO TUESDAY.  HOWEVER...THE MODELS
DIFFER FOR WEDNESDAY. ECMWF SHOWS TROF CONTINUES ACROSS REGION ON
WEDNESDAY...AND GFS LIFTS THE TROF NORTHEAST OF AREA WITH
SOUTHWEST UPPER FLOW IN PLACE. ON THURSDAY...BOTH MODELS INDICATE
SOUTHWEST FLOW OVER AREA...WITH AN UPPER LEVEL SYSTEM APPROACHING
FROM THE WEST.

HPC LIKES A COMBINATION OF THE O6 UTC GFS/GEFS MEAN...AND SEE NO
REASON TO MAKE ANY MAJOR CHANGES.

FOLLOWED HPC TEMP GUIDANCE WITH SOME MINOR TWEAKS.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
12Z FRIDAY THRU 12Z SATURDAY...
NOTHING MORE THAN SCATTERED LIGHT SHOWERS AND MVFR MIST THIS MORNING
IN LIGHT SW FLOW ALTHOUGH THERE HAD BEEN LOCALLY DENSE FOG.  FLOW
STRENGTHENS BY AFTERNOON BECOMING MODERATE W ABOVE THE BOUNDARY
LAYER FRI AFTN THROUGH FRI NT.  THIS IS IN RESPONSE TO A COLD FRONT
THAT WILL CAUSE SHOWERS TO BECOME SOMEWHAT MORE NUMEROUS LATE
MORNING AND AFTN...WHEN THERE IS ALSO A BETTER CHANCE FOR A
THUNDERSTORM.  LEFT AS CB ONLY FOR NOW AS AREA COVERAGE WILL BE
LIMITED...SAVE BKW...WHERE CERTAINTY IS A LITTLE GREATER.  LIGHT W
FLOW TAKES OVER AT THE SFC FRI AS COLD FRONT MOVES THROUGH.  THIS
WILL END THE CHANCE FOR PRECIPITATION FROM W TO E BUT LOWER CLOUD
BASES IN THE MOUNTAINS TO MVFR.

AFTER 12Z SATURDAY...
NO WIDESPREAD IFR CONDITIONS EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...TRM/SL
NEAR TERM...TRM
SHORT TERM...SL
LONG TERM...JSH
AVIATION...TRM
Hazardous weather outlook, Jul 17, 4:02 AM EDT, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
402 AM EDT FRI JUL 17 2009

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-180815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
402 AM EDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TRM / SL

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:13 PM EDTSevere Thunderstorm WarningRLXHarrison, Taylor36 min

Nearby

Flash Flood Warnings in West Virginia, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.